Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 7:56 AM CDT for McDonald County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 7:56 AM CDT (12:56 UTC)
- Expired
- Apr 6, 2003, 8:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 1244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS53 KSGF 061256 SVRSGF MOC119-061330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 756 AM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN MISSOURI * UNTIL 830 AM CDT * AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOEL...OR 9 MILES NORTH OF GRAVETTE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... MCDONALD COUNTY. THE TOWNS OF POWELL AND ROCKY COMFORT ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3662 9456 3645 9449 3650 9408 3675 9407 $$ JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:25 AM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 6, 1:25 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CST SUN APR 6 2003 FORECAST CONCERNS: INTENSITY/LONGEVITY OF INITIAL RAINFALL THIS MORNING. CHANCE OF STRONG/SEVERE STORMS OVER EXTREME SOUTHERN MISSOURI SUNDAY AFTERNOON. REGION RADAR SHOWING INCREASING SHOWERS AND THUNDERSTORMS OVER SOUTHEAST KANSAS AND THE WESTERN 1/2 OF FORECAST AREA SINCE 11 PM. THIS IS RIGHT ON TARGET AS PREVIOUSLY ADVERTISED AND WITH INTENSIFYING LOW LEVEL JET AND UPPER LEVEL JET ENERGY MOVING OVER THE REGION DURING THE NEXT 6 TO 12 HOURS...EXPECT THE CONTINUATION OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE AREA. INITIALLY DRY LOW LEVELS NEAR THE SURFACE WILL PRECLUDE SOME OF THE HEAVIEST RAINFALL IN SOUTH CENTRAL MISSOURI UNTIL AROUND DAWN AS MOISTURE FEED FROM THE SOUTH NEARLY SATURATES THE SOUNDINGS THROUGHOUT THE AREA (ALSO NOSE OF LOW LEVEL JET IS MORE IN LINE FOR SOUTHWEST MISSOURI THAN SOUTH CENTRAL). DUE TO A VERY LOW WET BULB HEIGHT...NUMEROUS REPORTS OF PEA SIZE HAIL WERE OCCURRING ACROSS THE OZARKS...ESPECIALLY WITH RADAR ECHOES LIFT ABOVE 10000 FEET. THIS WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE WET BULB HEIGHTS RISE SLOWLY AS WARMER AIR ADVECTS NORTHWARD. AS THE LOW LEVEL JET SHIFTS NORTHWARD THIS MORNING AND THE UPPER LEVEL JET ENERGY MOVES EAST OF THE REGION...EXPECT AN OVERALL DECREASE IN THE COVERAGE. HOWEVER RESIDUAL SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE AFTERNOON (WEAK OMAGES BETWEEN 70-50H). AS FOR SEVERE STORMS...SURFACE LOW AND WARM SECTOR MAY REACH AS FAR NORTH AS EXTREME SOUTHWEST MISSOURI DURING THE LATE AFTERNOON HOURS. CAPES INCREASE TO 1500 J/KG (NO CAP) DURING THIS TIME...AND WITH WINDS VEERING FROM THE SOUTHEAST...SURFACE BASED STORMS ARE POSSIBLE. WILL HIGHLIGHT HWO THIS MORNING ON THIS POTENTIAL PROBLEM. ANYWAY THE MAIN ENERGY SHIFTS NORTHWARD SUNDAY NIGHT WITH RESIDUAL CLOUD COVER EXPECTED ON MONDAY. MODELS ARE ALSO HINTING ON PRECIPITATION TUESDAY AS MAIN UPPER TROUGH MOVES THROUGH. WILL CONTINUE DRY FORECAST...BUT MODELS HAVE BEEN CONSISTENT WITH THIS FEATURE DURING THE LAST TWO RUNS. ALSO THICKNESSES ARE LOW ENOUGH FOR A MIXTURE OF FROZEN PRECIPITATION EXTENDED PERIODS CONTINUE TO LOOK DRY AS HIGH PRESSURE DOMINATES THE CENTRAL U.S. THROUGH LATE WEEK. EXPECT A SLOW MODERATION OF TEMPERATURES DURING THIS PERIOD AS THE AIR MASS REMAINS RELATIVITY COOL FOR THIS TIME OF YEAR. FINAL ISC GRIDS WILL BE SENT BY 3 AM. ...SGF... MO...NONE KS...NONE JLT
Hazardous weather outlook, Apr 6, 6:00 AM CDT, 1 hour 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AREAS AFFECTED AND TIMING: SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE MISSOURI. EARLY THIS MORNING FROM 6 AM TO 9 AM. THIS AFTERNOON FROM 3 TO 7 PM. DISCUSSION: ELEVATED INSTABILITY WILL CONTINUE ACROSS EXTREME SOUTHERN MISSOURI AS STEEP MID LEVEL LAPSE RATES MOVES ACROSS THE SOUTHERN PLAINS. SURFACE BASE CONVECTIVE IS ALSO POSSIBLE IN EXTREME SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AS A SURFACE LOW TRACKS ACROSS THE KANSAS OKLAHOMA BORDER INTO NORTHEAST ARKANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CANADIAN AIR MASS WILL MOVE INTO THE REGION BY MID WEEK ALLOWING FOR THE POSSIBILITY OF A FROST OR FREEZE TUESDAY OR WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST TRACK OF THE SURFACE FEATURES TO SEE IF ANY SURFACE BASE CONVECTION DEVELOPS THIS AFTERNOON. THE BEST TIME FRAME WOULD BE 3 TO 7 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:15 AM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 45 min |
| Apr 6, 11:48 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 42 min |
| Apr 6, 12:15 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
| Apr 6, 12:18 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 57 min |
| Apr 6, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 56 min |
| Apr 6, 12:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 39 min |
| Apr 6, 12:49 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 56 min |
| Apr 6, 12:57 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Apr 6, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 46 min |
| Apr 6, 1:22 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 38 min |
| Apr 6, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 46 min |
| Apr 6, 1:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| Apr 6, 1:46 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory | 44 min |
| Apr 6, 1:55 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 65 min |
| Apr 6, 2:02 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 58 min |
| Apr 6, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 34 min |
| Apr 6, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 46 min |
| Apr 6, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 49 min |
| Apr 6, 2:27 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 48 min |
| Apr 6, 3:02 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 43 min |
| Apr 6, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Webster | 44 min |
| Apr 6, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 36 min |
| Apr 6, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 19 min |
| Apr 6, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 43 min |
| Apr 6, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.